IgE sensitization profile in patients withNetherton syndromeEnrico Scalaa, Angelo Giuseppe Condorellib, Alessandro Scalac, Elisabetta Caprinia, Biagio Didonaa, Roberto Paganellid, Daniele Castigliae,aClinical and Laboratory Molecular Allergy Unit – IDI - IRCCS, Rome, ItalybGenodermatosis Unit, Genetics and Rare Diseases Research Division, Bambino Gesù Children’s Hospital, IRCCS, Rome, ItalycFondazione Policlinico Universitario A. Gemelli IRCCS, Università Cattolica del Sacro Cuore – ROMA, ItaliadInternal Medicine, UniCamillus, International Medical University, 00131 Rome, Italy.eLaboratory of Molecular and Cell Biology, IDI-IRCCS, Rome, Italy
Abstract The coronavirus disease (COVID-19), during its course, may involve several organs, including the skin with a petechial skin rash, urticaria and erythematous rash, or varicella-like eruption, representing an additional effect of the SARS-CoV-2 infection, as commonly observed in other viral diseases. Considering that symptomatic COVID-19 patients generally undergo multi-drug treatments, the occurrence of a possible adverse drug reaction (ADR) presenting with cutaneous manifestations should be contemplated. Pleomorphic skin eruptions occurred in a 59-year-old Caucasian woman, affected by a stable form of Chronic lymphocytic leukaemia, and symptomatic SARS-CoV.2 infection, treated with a combination of hydroxychloroquine sulphate, darunavir, ritonavir, sarilumb, omeprazole, ceftriaxone, high-flow oxygen therapy devices, filgrastim (Zarzio®) as a single injection, and enoxaparin. The patient stopped all treatment but oxygen and enoxaparin and received a high-dose Desametasone with complete remission of dermatological impairment in 10 days. It is very important to differentially diagnose COVID-19 disease-related cutaneous manifestations, where is justified to continue the multi-drug antiviral treatment, from those caused by an adverse drug reaction, where it would be necessary to identify the possible culprit drug and to start an appropriate treatment.
BACKGROUND: Severe Covid-19 is associated with a cytokine storm leading to the hyper-expression of cytokines such as IFN-gamma, TNF-alpha, and IL-6, which may be responsible for most severe symptoms and signs of the disease. The immune response of the atopic patient is mostly Th2-oriented, associated with the expression of cytokines such as IL-4, IL-5, and IL-13, and atopic patients express fewer ACE-2 receptors than non-atopic individuals do. We assessed whether atopic status may protect from the most severe consequences of Covid-19. METHODS: Atopic status along with co-factors such as diabetes, hypertension, coronary heart disease, and thrombosis was investigated in severe Covid-19 patients admitted to different Italian hospitals. Patients were classified as having a mild, severe, or very severe disease based on the need of respiratory assistance; severity was plotted against the different co-factors and underwent multivariate analysis. RESULTS: 531 adults aged 25 - 100 years were studied; 57 (11.7%) were atopic. Atopic status showed a significant association with a milder disease irrespective of all other co-factors considered (p <0.001); the protective effect of atopy was detectable throughout all age groups (p< 0.001). CONCLUSIONS: Atopic status appears to protect from the most severe consequences of Covid-19.